If you or your child are facing increased ADHD symptoms, it might mean that the dosage or type of medication needs adjusting.
Medication can work well for both children and adults with ADHD.
The most common ADHD medications are stimulants, which work by boosting norepinephrine and dopamine in the brain.
Non-stimulant medications are also effective for treating ADHD. They’re often used as an alternative to stimulants or in combination with them to increase their effectiveness.
It’s common for both children and adults to experience times when their medication doesn’t seem to work. This can also happen to adults with ADHD.
Medication helps with some symptoms of ADHD that interfere with functioning. If these symptoms come back after having been managed, your medication may no longer be doing its job.
Symptoms to watch out for include an increase in the following:
- difficulty with tasks that are boring
- emotional volatility
- impulsive behaviors and speech
You may also feel like you have a higher tendency to lose things and a lower reading speed, comprehension, and retention.
ADHD affects people differently, so the symptoms might not be the same for everyone.
It’s possible for ADHD symptoms to worsen and make it seem like your medication is no longer working. There are several reasons for this, such as:
- The medication is no longer the right dose or type because of physical changes, such as child development.
- There are new factors that are affecting how the medication works for you.
- You have new or worsening symptoms that mimic ADHD but are actually caused by something else.
Sometimes, children with ADHD enter phases when their medication doesn’t seem to work. This is often because they’ve grown and might need a new dose to keep pace with their physical changes.
There are three factors that determine how well ADHD medication works:
- absorption in your gastrointestinal (GI) tract
- passage through your blood-brain barrier
As children grow, these factors can change. This may mean that an increased dose or a change in medication class is required.
Different factors can also interfere with the way you absorb medication, like a dietary change. This might affect the way your GI tract absorbs your medication.
For example, ascorbic acid (vitamin C) and citric acid can interfere with the absorption of amphetamine/dextroamphetamine (Adderall). So, if you’ve recently added a glass of orange juice to your breakfast when taking Adderall, this might explain your increase in ADHD symptoms.
Sometimes, surgery can be the culprit. In a
In this case, it wasn’t the medication that stopped working. Instead, surgery interfered with how the medication was absorbed.
It’s also possible for ADHD to be misdiagnosed. The symptoms experienced by you or your child might be from another condition, such as:
- bipolar disorder
- low blood sugar
- sensory processing disorder
- sleep disruption
- problems with hearing
- audio processing disorder
Symptoms can also be from another psychiatric or developmental condition that someone has in addition to ADHD. It’s estimated that more than 50% of children with ADHD have at least one other condition.
Some children have undiagnosed learning disabilities that don’t interfere with their functioning until they’re older. As the level and amount of schoolwork increases, so do the signs of ADHD in the classroom.
If your child’s ADHD seems well-managed at home but not at school, they may have a co-occurring learning disability.
Life events that cause stress can sometimes interfere with how much your medication can help you. Acute stress disorder has several symptoms that resemble those of ADHD, including:
- changes in mood
- sleep disruption
- difficulty concentrating
Conditions such as anxiety and depression can also develop in response to new life events and cause symptoms that mimic ADHD. These new symptoms can make it seem like your medication isn’t working as well.
Stress, anxiety, and depression can also happen to children. A major life change, new stress at school, or a conflict with a friend might add to what seems like an increase in ADHD symptoms.
If you think your or your child’s ADHD medication isn’t as effective as it used to be, it might be time to consider having a conversation with a healthcare or mental health professional.
There are several solutions that they may recommend.
Increasing the dose
The goal with medication is to use the lowest possible dose that works. If you or your child need a higher dose of ADHD medication, a doctor may suggest one small increase at a time. This is followed by a waiting period to observe the effectiveness and possible side effects.
Your key wellness indicators, such as blood pressure and heart rate, might be monitored more often. Since some ADHD medications can lower appetite or lead to unintended weight loss, your weight may also be checked more regularly.
Aside from physical indicators that a dose is too high, you might also notice behavioral changes. These include:
- loss of humor and spontaneity
- increased irritability
These symptoms suggest the dose may be too high, especially if they fade away once the medication has worn off at the end of the day.
Changing the formulation
Sometimes, it’s not the dose that’s the problem. The time required for medication to take effect can vary between people, so finding the right formulation is crucial.
A period of trial and error may help determine whether a quick or extended-release medication works better with your schedule. Your doctor may also recommend mixing the two.
To do this, you may start the day with an extended-release dose and follow it up in the afternoon with a short-acting dose that will be finished by bedtime.
Changing the medication type
Sometimes, increasing the dose doesn’t work. Instead, a different medication type may be suggested.
Children tend to have a better response to methylphenidates, while adolescents and adults usually fare better with amphetamines. This isn’t always the case, but sometimes it’s worth trying a medication class change.
Adding a second medication
Combination therapy is another approach sometimes suggested if a single medication isn’t working.
The most common medication combination in the study was methylphenidate and atomoxetine (Strattera).
Medication is a highly effective treatment for ADHD, but sometimes it can stop working. If you or your child with ADHD experience a recurrence of symptoms, consider visiting a healthcare or mental health professional for a treatment update.
There are several reasons a medication can lose its effectiveness. Determining the cause is crucial to finding a strategy that will fit you and your specific needs, like a different dose or medication change.
Medication can cause unwanted side effects, so it’s important to make changes with the help of a professional.
For ADHD support and resources, consider Psych Central’s page on ADHD Resources and support.